Alert archive / New Mexico / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 49, NWS Albuquerque, NM

May 28, 2001Colfax County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 28, 2001, 4:41 PM MDT for Colfax County, New Mexico. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 28, 2001, 4:41 PM MDT (22:41 UTC)
Expired
May 28, 2001, 5:15 PM MDT
In force
34 min
Issued by
NWS Albuquerque, NM
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Colfax County, NM

The radar

The Pueblo radar (KPUX), 173 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.7 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2001-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2001-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3127 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 282241
SVRABQ
NMC007-282315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
441 PM MDT MON MAY 28 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL COLFAX COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 515 PM MDT

* AT 437 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NORTH CENTRAL COLFAX COUNTY...OR ABOUT 11
  MILES WEST OF RATON...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER RURAL NORTHERN COLFAX COUNTY 

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS IN EXCESS OF 60
MPH...LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.

LAT...LON 3692 10480 3679 10463 3704 10429 3701 10437
          3700 10464

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:30 PM MDT, 1 hour 11 minutes earlier.

Area forecast discussion, May 28, 3:30 PM MDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
330 PM MDT MON MAY 28 2001

CLOUD COVER TODAY HAS KEPT TEMPERATURES LOWER THAN PREVIOUSLY
FORECAST. UPPER LEVEL TROUGH MIGRATING OUT OF THE SOUTHWEST IS
GENERATING SIGNIFICANT DRYING ACROSS AZ AND WESTERN NEW MEXICO.
ACROSS THE EASTERN HALF OF THE STATE...LOW LEVEL EAST AND NORTHEAST
WINDS HAVE KEPT SURFACE AIR MASS SUFFICIENTLY MOIST. ADDITIONAL
DAYTIME HEATING HAS CAUSED THE AIR MASS TO BECOME RATHER UNSTABLE AND
IS PRIMED FOR LATE DAY/OVERNIGHT THUNDERSTORMS. EXPECT THUNDERSTORMS
FROM THE SANGRE DE CRISTO MOUNTAINS AND SOUTHEAST COLORADO WILL
PROPAGATE INTO THE UNSTABLE AIR MASS AND DEVELOP INTO NOCTURNAL MCC.
PRIMARY SEVERE THREAT LOOKS TO BE LARGE HAIL AND DAMAGING WINDS.

UPPER LEVEL TROUGH WILL BE PASSING THROUGH NORTHERN NEW MEXICO
SOMETIME WEDNESDAY AND MOST AREAS WILL RETURN TO DRY AND WARM. THE
NORTHERN THIRD OF THE STATE WILL BE SLIGHTLY COOLER AND CONTINUE TO
HAVE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS...ESPECIALLY ALONG
THE HIGHER TERRAIN. BY FRIDAY UPPER LEVEL RIDGE BUILDS OVER THE STATE
AND LASTS INTO THE WEEKEND. ANOTHER UPPER LEVEL TROUGH APPROACHES THE
REGION LATE SUNDAY INTO MONDAY...BRINGING INCREASED MID AND HIGH
LEVEL CLOUDS AND BREEZY CONDITITONS.

ABQ BU 056/088 055/088 057 33000
SAF BU 050/080 050/082 048 33101
TCC BB 057/087 055/088 058 33211

.ABQ...NONE.

In the hours before

Special weather statement, May 28, 11:00 AM MDT, 5 hours 41 minutes before
NMZ001>021-026-281500-

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL NEW MEXICO NATIONAL
WEATHER SERVICE ALBUQUERQUE NM...CORRECTED
1100 AM MDT MON MAY 28 2001

...CORRECTED TO ADD CURRY COUNTY...

NORTH AND CENTRAL NEW MEXICO SEVERE THUNDERSTORM THREAT...A FEW
SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING
ACROSS FAR NORTHEAST NEW MEXICO.

WEATHER SYNOPSIS...LOW LEVEL EAST AND NORTHEAST WINDS HAVE INCREASED
THE SURFACE MOISTURE ACROSS EASTERN NEW MEXICO. THE APPROACH OF AN
UPPER LEVEL AREA OF LOWER PRESSURE FROM THE WEST COULD TRIGGER
THUNDERSTORMS ACROSS THE NORTHEAST PART OF THE STATE...SOME COULD
BECOME SEVERE.

COUNTIES IN NORTHEAST NEW MEXICO WHERE SKYWARN SPOTTERS MAY BE
REQUIRED...

UNION  HARDING  CURRY QUAY  ROOSEVELT

THIS OUTLOOK PRODUCT IS FOR PLANNING PURPOSES TO IDENTIFY POTENTIAL
HAZARDOUS OR LIFE THREATENING WEATHER. IT IS NOT INTENDED TO REPLACE
SPECIFIC STATEMENTS OR WARNINGS RELATED TO FLASH FLOODS AND SEVERE
THUNDERSTORMS.

THIS OUTLOOK PERTAINS TO NORTHERN AND CENTRAL NEW MEXICO.
FOR FAR SOUTHEAST NEW MEXICO USE PRODUCT WWUS84 KMAF.
FOR SOUTHCENTRAL AND SOUTHWEST NEW MEXICO USE PRODUCT WWUS84 KEPZ.
Special weather statement, May 28, 11:37 AM MDT, 5 hours 4 minutes before
NMZ001>021-026-281500-

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL NEW MEXICO NATIONAL
WEATHER SERVICE ALBUQUERQUE NM...CORRECTED
1100 AM MDT MON MAY 28 2001

...CORRECTED TO ADD CURRY COUNTY...

NORTH AND CENTRAL NEW MEXICO SEVERE THUNDERSTORM THREAT...A FEW
SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING
ACROSS FAR NORTHEAST NEW MEXICO.

WEATHER SYNOPSIS...LOW LEVEL EAST AND NORTHEAST WINDS HAVE INCREASED
THE SURFACE MOISTURE ACROSS EASTERN NEW MEXICO. THE APPROACH OF AN
UPPER LEVEL AREA OF LOWER PRESSURE FROM THE WEST COULD TRIGGER
THUNDERSTORMS ACROSS THE NORTHEAST PART OF THE STATE...SOME COULD
BECOME SEVERE.

COUNTIES IN NORTHEAST NEW MEXICO WHERE SKYWARN SPOTTERS MAY BE
REQUIRED...

UNION  HARDING  CURRY QUAY  ROOSEVELT

THIS OUTLOOK PRODUCT IS FOR PLANNING PURPOSES TO IDENTIFY POTENTIAL
HAZARDOUS OR LIFE THREATENING WEATHER. IT IS NOT INTENDED TO REPLACE
SPECIFIC STATEMENTS OR WARNINGS RELATED TO FLASH FLOODS AND SEVERE
THUNDERSTORMS.

THIS OUTLOOK PERTAINS TO NORTHERN AND CENTRAL NEW MEXICO.
FOR FAR SOUTHEAST NEW MEXICO USE PRODUCT WWUS84 KMAF.
FOR SOUTHCENTRAL AND SOUTHWEST NEW MEXICON USE PRODUCT WWUS84 KEPZ.
Local storm report, May 28, 4:20 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
420 PM MDT MON MAY 28 2001

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....3

0410 PM    5 S VERMEJO PARK          NM   1.00 INCH HAIL
05/28/01   COLFAX                         REPORTED BY
PUBLIC

MSW

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 6:03 PM MDTSevere Thunderstorm WarningABQUnion42 min
May 27, 6:46 PM MDTSevere Thunderstorm WarningABQUnion29 min
May 28, 3:40 PM MDTSevere Thunderstorm WarningABQColfax50 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.